Format

Send to

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 1997 Jul 25;122(30):930-2.

[Bradycardiac atrial fibrillation after consuming herbal tea].

[Article in German]

Author information

1
2. Medizinische Abteilung, Allgemeines Krankenhaus St. Pölten.

Abstract

HISTORY AND CLINICAL FINDINGS:

One day after drinking what she thought to be a tea made from borage leaves a 72-year-old woman developed nausea, vomiting and diarrhoea, later also flickering in her eyes and palpitations. She was in a good general state with a blood pressure of 120/75 mm Hg and an irregular heart rate of 52/min. Physical examination was otherwise unremarkable. She had not been on any medication.

INVESTIGATIONS:

The usual laboratory tests were normal. The electrocardiogram showed atrial fibrillation with a slow ventricular rate with pauses of up to 1.5s. intermittently type I and II 2 degrees AV block, and depressed concave ST segments. The level of digoxin was 3.93 ng/ml, that of digitoxin 133.5 ng/ml.

TREATMENT AND COURSE:

The patient's symptoms quickly improved under symptomatic treatment. Further questioning suggested that she had probably mistaken foxglove leaves for those of borage when picking them to make a brew.

CONCLUSION:

If cardiac arrhythmias have occurred after intake of self-picked herbal leaves one should consider digitalis intoxication resulting from misidentification.

PMID:
9280706
DOI:
10.1055/s-2008-1047711
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Support Center